Alert archive / Texas / River Flood Warnings in 2014

River Flood Warning 33, NWS Midland/Odessa, TX

September 25, 2014Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 25, 2014, 9:15 PM CDT for Brewster County, Presidio County, Texas. It took effect at Sep 29, 2014, 1:00 AM CDT. It was in force for 7 days.

The area

The outline as issued.

The facts

Issued
Sep 25, 2014, 9:15 PM CDT (02:15 UTC)
In effect from
Sep 29, 2014, 1:00 AM CDT
Expired
Oct 6, 2014, 1:00 AM CDT
In force
7 days
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

Counties Brewster County, TX, Presidio County, TX

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WGUS44 KMAF 260215
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT THU SEP 25 2014

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande At Lajitas 1WNW affecting Brewster and Presidio Counties
  Rio Grande at Johnson Ranch affecting Brewster County
  
Releases from Luis Leon Reservoir on the Rio Conchos continues. Rio 
Grande at Lajitas 1WNW will remain above action stage through Saturday 
then forecasted to reach flood stage Sunday morning around midnight. 
Rio Grande at Johnson Ranch will fall slightly Friday but will remain 
above action stage. The river is forecasted is then expected to rise 
through the weekend and reach flood stage Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued by Friday morning.

&&

TXC043-377-261815-
/O.NEW.KMAF.FL.W.0033.140929T0600Z-000000T0000Z/
/TGAT2.1.ER.140929T0600Z.140929T0600Z.000000T0000Z.UU/
915 PM CDT THU SEP 25 2014

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande At Lajitas 1WNW.
* from late Sunday night until further notice, or until the warning 
  is cancelled.
* Flood stage is 13.0 feet (4.0 meters).
* Impact...At 11.5 feet (3.5 meters), water approaches the fenced-in 
  park area.

This crest compares to a previous crest of 13.4 feet (4.1 meters) on 
Jul 22 2013.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Fri   Fri
                                                1AM   7AM   1PM   7PM
  Lajitas 1WNW    7.0 13.0      M   M          11.0  11.2  11.5  12.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Fri   Fri
                                                1AM   7AM   1PM   7PM
  Lajitas 1WNW    2.1  4.0      M   M           3.4   3.4   3.5   3.7

&&

LAT...LON 2923 10401 2937 10394 2923 10358 2909 10366 2917 10383


$$

TXC043-261815-
/O.NEW.KMAF.FL.W.0034.140928T1930Z-000000T0000Z/
/TELT2.1.ER.140928T1930Z.140930T1200Z.000000T0000Z.NO/
915 PM CDT THU SEP 25 2014

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Johnson Ranch.
* from Sunday afternoon until further notice, or until the warning is
  cancelled.
* At  8PM Thursday the stage was 12.7 feet (3.9 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by Sunday early afternoon and 
  continue to rise to near 15.8 feet (4.8 meters) by Tuesday morning.
  Additional rises are possible thereafter.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.  
  Moderate lowland flooding begins.  Roads that lead to Cottonwood 
  Campground and River Road may flood.  Stages are practically 
  synonymous with the gage at Cottonwood Campground at Castolon 
  (CSTT2), and therefore represent the reach from Santa Elena Canyon 
  through Cottonwood Campground, where damage may occur.  Cattle also
  graze in the lowlands, and may be threatened.

This crest compares to a previous crest of 15.1 feet (4.6 meters) on 
Jul 22 2013.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Fri   Fri
                                                1AM   7AM   1PM   7PM
  Johnson Ranch  12.0 15.0   12.7   Thu  8 PM  12.6  12.5  12.4  12.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Fri   Fri
                                                1AM   7AM   1PM   7PM
  Johnson Ranch   3.7  4.6    3.9   Thu  8 PM   3.8   3.8   3.8   3.8

&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338


$$
1 follow-up statement
667 
WGUS84 KMAF 261438
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
938 AM CDT FRI SEP 26 2014

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande At Lajitas 1WNW affecting Brewster and Presidio Counties
  Rio Grande at Johnson Ranch affecting Brewster County
...The Flood Warning continues for the following rivers in Texas..
  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  Rio Grande below Presidio 5SE affecting Presidio County
  
Releases from Luis Leon Reservoir on the Rio Conchos continues. The 
Rio Grande at Presidio International Bridge and below Presidio 5SE will
remain in flood stage. The Rio Grande at Lajitas  and Johnson Ranch have 
dropped below flood stage but will remain elevated in action stage for the 
next few days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later this evening.

&&

TXC377-270638-
/O.CON.KMAF.FL.W.0016.000000T0000Z-000000T0000Z/
/PRST2.1.ER.140920T2155Z.140927T0000Z.000000T0000Z.NO/
938 AM CDT FRI SEP 26 2014

The Flood Warning continues for
  the Rio Grande at Presidio International Bridge.
* until further notice, or until the warning is cancelled.
* At  9AM Friday the stage was 16.9 feet (5.2 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue rising to near 17.1 feet (5.2 
  meters) by this evening then begin falling.
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 15.5 feet (4.7 meters) on 
Sep 20 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Presidio Inter 12.0 15.5   16.9   Fri  9 AM  16.9  17.1  17.1  17.1

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Presidio Inter  3.7  4.7    5.2   Fri  9 AM   5.2   5.2   5.2   5.2

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$

TXC377-270638-
/O.CON.KMAF.FL.W.0032.000000T0000Z-000000T0000Z/
/PRDT2.1.ER.140926T1303Z.140926T1415Z.000000T0000Z.NO/
938 AM CDT FRI SEP 26 2014

The Flood Warning continues for
  the Rio Grande below Presidio 5SE.
* until further notice, or until the warning is cancelled.
* At  9AM Friday the stage was 10.1 feet (3.1 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to a stage of 9.3 feet 
  (2.8 meters) by tomorrow morning.
* Impact...At 11.0 feet (3.4 meters), minor flooding continues along 
  the river.  Irrigation pumps may need to be removed.  No threats to
  residences or other structures are known to occur.

This crest compares to a previous crest of 9.4 feet (2.9 meters) on 
Sep 23 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Presidio 5SE    8.0  9.0   10.1   Fri  9 AM   9.6   9.3   9.3   9.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Presidio 5SE    2.4  2.7    3.1   Fri  9 AM   2.9   2.8   2.8   2.8

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$

TXC043-377-261508-
/O.CAN.KMAF.FL.W.0033.000000T0000Z-140926T1438Z/
/TGAT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
938 AM CDT FRI SEP 26 2014

The Flood Warning is cancelled for
  the Rio Grande At Lajitas 1WNW.
* Flood stage is 13.0 feet (4.0 meters).
* Impact...At 11.5 feet (3.5 meters), water approaches the fenced-in 
  park area.

This crest compares to a previous crest of 13.4 feet (4.1 meters) on 
Jul 22 2013.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Lajitas 1WNW    7.0 13.0   11.1   Fri  7 AM  11.1  11.3  11.6  11.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Lajitas 1WNW    2.1  4.0    3.4   Fri  7 AM   3.4   3.4   3.5   3.6

&&

LAT...LON 2923 10401 2937 10394 2923 10358 2909 10366 2917 10383


$$

TXC043-261508-
/O.CAN.KMAF.FL.W.0034.000000T0000Z-140926T1438Z/
/TELT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
938 AM CDT FRI SEP 26 2014

The Flood Warning is cancelled for
  the Rio Grande at Johnson Ranch.
* At  9AM Friday the stage was 12.4 feet (3.8 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will crest below flood stage at 13.0 feet (4.0
  meters) early Sunday morning.
* Impact...At 12.0 feet (3.7 meters), the river reaches bankfull, 
  minor lowland flooding occurs, and no significant damage is 
  expected.

This crest compares to a previous crest of 15.1 feet (4.6 meters) on 
Jul 22 2013.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Johnson Ranch  12.0 15.0   12.4   Fri  9 AM  12.2  12.2  12.2  12.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Johnson Ranch   3.7  4.6    3.8   Fri  9 AM   3.7   3.7   3.7   3.7

&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 25, 6:39 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 25, 6:39 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT Thu Sep 25 2014

.AVIATION...
00Z TAF issuance...
Currently have some light showers lingering around the region with
a few isolated thunderstorms in the Davis Mountains early this
evening. Do not expect any of this activity to affect any
terminals however not ruling out additional development just yet
for tonight. Attm, confidence was not high enough to mention in
current TAF but will continue to monitor and amend if/when needed.
Could see low cigs/vsbys develop at HOB and MAF early Friday
morning and went ahead and included a TEMPO of MVFR conditions at
these sites. Could see MVFR at CNM as well but confidence was too
low to include mention attm. Otherwise, VFR conditions are
expected to prevail at all other terminals through the forecast
period.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT Thu Sep 25 2014/

DISCUSSION...

Currently, there are showers and thunderstorms beginning to develop
across the area. There is still flooding along the Pecos River and
in Eddy County as well so have continued the Areal Flood Warnings in
these locations. Western parts of the CWA are under northerly flow
aloft with an upper ridge centered across the central conus. An
upper low remains over the CWA with enhanced lift over the area. A
slight chance to chance of thunderstorms is across the area for
today as a result.

On Friday, an upper trough will begin moving over the western conus
while most of the rest of the US will be under upper ridging.  The
upper low will begin to move east of the area but a portion will
remain over eastern and southern sections of the CWA so a slight
chance of thunderstorms will be across this area. There will be
another area of enhanced lift across southeast New Mexico with
northerly flow aloft so will keep in thunderstorm chances for this
area as well.  Not much change for Saturday as a remnant of the
upper low will remain over southeast portions of the area.  An upper
trough will be over the western conus progressing eastward on
Saturday with the eastern two thirds of the conus under upper
ridging aloft.  On Sunday, the upper flow will become westerly and
precipitation will mostly be out of the area except for a slight
chance across the higher terrain as the upper low remnants
dissipate/move out of the area.  The models move the upper trough
eastward on Monday over the Rocky Mountains putting the CWA under
the base of this upper trough; however, storms will be possible
along and west of the Upper Trans Pecos as the trough passes
overhead.  In advance of this upper trough temperatures will begin
to warm up along a surface trough.  The upper trough will move over
the central conus on Tuesday putting the area under westerly flow
aloft.  The GFS is hinting at a dryline developing across the area
Tuesday afternoon with storms developing along this feature.
Temperatures will continue to warm as a result of dryer air moving
in from the west.  Not much change for Wednesday as both the GFS and
ECMWF produce precipitation for the area with a dryline but did not
add any rain due to inconsistencies on its placement.  The upper
trough becomes centered over the central conus on Thursday with the
dryline and storms developing across far eastern sections of the CWA.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 25, 1:13 PM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
113 PM CDT THU SEP 25 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
113 PM CDT THU SEP 25 2014 /1213 PM MDT THU SEP 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY OVER
SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN AND BIG BEND. ANY
STORMS THAT DEVELOP WILL BE ACCOMPANIED BY OCCASIONAL LIGHTNING...
GUSTY WINDS...AND BRIEF...HEAVY RAINFALL...WHICH MAY RESULT IN
LOCALIZED FLASH FLOODING.

AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN EDDY
COUNTY...WHERE THE PECOS RIVER AND TRIBUTARIES REMAIN
ELEVATED AND NUMEROUS ROADS REMAIN CLOSED DUE TO HIGH WATER. AN
AREAL FLOOD WARNING IS ALSO IN EFFECT FOR THE PECOS RIVER AND
VICINITY FROM ORLA TO INTERSTATE 20.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE RIO GRANDE AT THE
PRESIDIO INTERNATIONAL BRIDGE DUE TO RELEASES FROM LUIS LEON
RESERVOIR IN MEXICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 9:15 PM CDTRiver Flood WarningMAFBrewster10 days
Sep 26, 3:00 AM CDTAreal Flood WarningMAFLoving, Reeves, Ward24 hr
Sep 26, 9:18 AM CDTRiver Flood WarningMAFPresidio13 hr

Nearby

River Flood Warnings in Texas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.